MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0103
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01036.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) and anterior communicating artery (acom) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and non-penumbra coils.During the procedure, the physician implanted a coil in the target location.Next, the physician implanted smart coils using a handle.Subsequently, the next smart coil advanced completely into the aneurysm but was unable to be detached with the handle.It was reported the physician attempted multiple times to detach the smart coil by grabbing the proximal section of the pusher assembly with the handle and pulling.Therefore, the smart coil and handle were removed.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed a broken pet lock on the proximal end of the pusher assembly.This damage likely occurred during the attempt to detach the embolization coil using the handle during the procedure.Further evaluation revealed that the embolization coil was intact with the pusher assembly, the pull wire was fractured on the proximal end of the pusher assembly and remained intact inside the ddt.The proximal end of the pull wire may have fractured during the multiple attempts to detach the embolization coil.Due to this damage, the root cause of the reported detachment issue could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.This report is associated with mfr report number: 3005168196-2021-01036.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11823689
Report Number3005168196-2021-01035
Device Sequence Number1058671
Product Code HCG
UDI-Device Identifier00814548015620
UDI-Public00814548015620
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/15/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2026
Device Model Number400SMTHXSFT0103
Device Catalogue Number400SMTHXSFT0103
Device Lot NumberF103161
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/15/2021
Supplement Date Received by Manufacturer05/14/2021
Initial Report FDA Received Date05/13/2021
Supplement Report FDA Received Date05/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005